Nitrofurantoin is a commonly prescribed antibiotic for the treatment of recurrent uncomplicated urinary tract infections. Its importance has been emphasized by the current international clinical practice guidelines for the management of uncomplicated cystitis. Since its introduction into clinical practice, nitrofurantoin has been associated with various adverse effects, including hepatotoxicity. We searched the English-language literature using PubMed and SCOPUS for the period 1961 through the end of February 2013. Key search terms included "nitrofurantoin AND hepatotoxicity" as well as "nitrofurantoin AND hepatitis." When studies or case reports were found, we assessed articles cited in those publications. A broad spectrum of liver toxicity associated with nitrofurantoin use has been reported, ranging from acute hepatitis, granulomatous reaction, cholestasis, or autoimmune-mediated hepatitis to chronic active hepatitis that could lead to cirrhosis or death. The mechanism of hepatotoxicity is poorly understood, but it is believed to be the result of an immunologic process or a direct cytotoxic reaction. It has been postulated that prolonged exposure to nitrofurantoin, female sex, advanced age, and reduced renal function increase the risk of developing hepatotoxicity. For the management of severe cases, corticosteroids have been used along with nitrofurantoin discontinuation. Because of mixed results, the utility of corticosteroids has not been proven and should be used judiciously. Given the severity and seriousness of the adverse effect of hepatotoxicity, clinicians should weigh the risks and benefits of nitrofurantoin before initiating therapy, especially in long-term prophylaxis in high-risk patients. Clinicians also should be well versed in recognizing and managing liver injury associated with nitrofurantoin.